Your golden years bring wisdom--and new challenges
HIV treatment can prolong survival, hopefully without AIDS-related health problems. But everyone, regardless of HIV status, faces the health challenges of aging. In addition, HIV and its meds can cause problems that we’re all at higher risk for as we get older.
HIV treatment has been linked to fat gain, especially around the gut, as well as fat loss, particularly in the face, legs and arms (see “The L-Word”). In fact, fat gain with age doesn’t appear to be any more common in people who are HIV positive than in those who are HIV negative. Fat loss in the extremities, however, is more frequent and pronounced among those on HIV meds.
HIV treatment has been linked to osteopenia and osteoporosis—a drop in bone-mineral density. Fosamax (alendronate), combined with calcium and vitamin D, has been shown to be useful in positive folks with osteoporosis and advanced osteopenia.
The older we get, the more important it becomes to keep blood pressure low and cholesterol, triglyceride and blood-sugar within healthy ranges. High levels of these, which increase our risk for heart attack or stroke, are also possible side effects of HIV treatment and, possibly, HIV itself. While we can’t control the march of time or our need for HIV meds, we can control some things which affect our heart risk, including smoking, diet and exercise.